A Hawke's Bay man's death has been linked to a new batch of synthetic cannabis causing "severe reactions" among users.

Police say the 55-year-old died in Maraenui and they are aware that other 'syns' users have suffered severe reactions in the past few days.

"Whatever it was that the man who died ingested was believed to have been purchased from another address in Maraenui," police said today.

The death has been referred to the coroner who will ultimately rule on the cause of death.

Advertisement

"There have been other incidents in Napier in the last few days where severe reactions have been experienced by users of these substances.

"We would strongly advise against anyone purchasing synthetic drugs as they are extremely dangerous and cause significant harm to our community."

Police say synthetic drugs can be life-threatening for users who have no way of knowing what the manufacturer has used to make or modify the drug, users are completely blind to what they are taking.

Police prevention area manager Chris Wallace reminded people of the danger of synthetic drugs.

"We would strongly advise against anyone purchasing synthetic drugs as they are extremely dangerous and cause significant harm to our community.

"It can drive many aspects of crime, including family harm, dishonesty offences and serious assaults."

He said three men, aged 23, 44 and 53, had been charged with possession and supply of synthetic material after police searched four Napier properties on Monday - prior to the Maraenui death.

The 23 and 44-year-old men would next appear in the Napier District Court on August 29. The 53-year-old-man was remanded in custody and would next appear in Napier District Court on September 27.

Further charges were being considered, Wallace said.

The Maraenui man is the second death this week.

A man died on Auckland's Queen St in broad daylight last Saturday after using synthetic drugs.

St John confirmed a person died due to synthetic drug use on August 4. Prior to that, the most recently recorded death was in early July.

There were reports in May that a new kind of deadly synthetic drug with violent after-effects had surfaced in Auckland.

The last time a deadly batch reared its head, in July last year, it was blamed for a spate of seven deaths within weeks and sparked an unprecedented joint warning from the chief coroner and police.

About 30 deaths have provisionally been linked to synthetic drugs nationwide since June 2017 - with two deaths in Auckland in recent weeks.

Already this year alone St John staff have responded to about 400 synthetic drug-related call-outs.

Police said they were working closely with other agencies to ensure that all members of the community are well informed about the dangers of taking psychoactive substances.

Wallace urged people using the drugs to stop immediately and seek help by contacting your local GP, ringing the Alcohol and Drug Helpline on 0800 787 797 or texting 8681 seven days a week to speak to a trained counsellor.

Anyone with information concerning the sale and supply of synthetics is asked to contact their local Police station or Crimestoppers anonymously on 0800 555 111.